Is my son's treatment in the right direction?
Q: My 6 years old son got his first seizure 20 days back. The second seizure happened after 4 days of first seizure and the 3rd again on the same day. All 3 happened while he was sleeping. The doctors advised to get CT and EEG done. These were normal, even then he advised to start with Valparin 100 mg per day. For a second opinion, the other doctor performed another EEG and this showed some abnormality and diagnosed it as a clear case of bilateral centro-temporal (Rolandic) epilepsy. Now the doctor has prescribed Oxetol 150+300 mg per day and stopped Valparin. On the first day of its full dose, he was feeling dizziness and sleepy all the day. Though no further fits have occurred till now. However, he is very uncomfortable while sleeping; there are jerks, sudden hand movement, etc. Is his treatment going in the right direction?
A:If your neurologist has diagnosed Rolandic Epilepsy, then you must realise that it is benign epilepsy that usually ceases as the child approaches his teenage years. It responds well to low doses of medicines, and usually the child suffers 1 - 3 fit on an average. If your child has more seizures after this, he needs to be re-evaluated. The reason your child is drowsy is because the dose may have been stepped up fast. I would suggest that a dose of Oxetol 150 mg in the morning and 150 mg 12 hrs later in the evening should be adequate. Ensure that your child gets proper sleep, and does not miss medicines. The medicine is safe, though some children tend to become hyperactive with it temporarily.